Multitargeted kinase inhibitors (MKIs) have shown promising activity in renal cell carcinoma (RCC), hepatocellular carcinoma (HCC), and gastrointestinal stromal tumor (GIST). A common dermatologic toxicity of MKIs is hand-foot skin reaction (HFSR). HFSR is not life threatening; however, HFSR can severely impact the physical, psychological, and social well-being of patients receiving these therapies and can lead to dose reductions and discontinuations that may potentially negate the life-prolonging effects of therapy. HFSR has been shown to occur in anywhere from 9% to 62% of patients receiving MKIs. Appropriate methods of prevention and management of HFSR are necessary to ensure proper MKI administration and to improve the health-related quality of life of the patients who take them.1
HFSR, which is also termed keratosis, is a separate condition from, and should not be confused with, hand-foot syndrome, which is often seen in patients receiving capecitabine, fluorouracil, and liposomal doxorubicin.
The most relevant histopathologic finding with HFSR is keratinocyte damage.2 The rate of epidermal cell replication is markedly accelerated in active HFSR lesions.2 The exact mechanism by which MKIs produce painful palm and sole blisters remains unclear, but increased incidence and more severe rashes at higher doses suggest that it is dose related and is not due to an allergic reaction.2 An increase in drug concentrations in the rich capillary network at the thickened papillary dermis, combined with increased blood flow, is one of the proposed mechanisms, as the palms, soles, and fingertips are areas of repeated friction, grasping, or trauma. However, HFSR on non–pressure-bearing skin, such as finger webs, lateral aspects of the sole, and perianal area, is also a relatively common presentation. Other speculative mechanisms include the direct cytotoxic effect of the drug in eccrine sweat glands.1,2
HFSR develops within the first 2 to 4 weeks of MKI administration in the majority of patients and may initially present as paresthesia (tingling and burning sensation) of fingers and palms of the hands or padded areas of the feet bilaterally. Lesions are tender and scaling, with a peripheral halo of erythema localized on areas of pressure (tips of fingers and toes, heels) or points of flexure (Figure 1).1 In fully developed lesions, large blisters may develop on lesional skin. Similar cutaneous reactions were occasionally noted over the distal phalanges and the fingertips, particularly in the area around the nails.2 After several weeks, the lesions, with or without blisters, are followed by areas of thickened or hyperkeratotic skin (calluses) that are painful, requiring analgesic intervention. At this stage, HFSR can lead to marked disruptions in activities of daily living, including inability to ambulate and impaired range of motion, function, and weight bearing.1
Photos courtesy of Susan Moore.
Differentiating HFSR From HFS
HFSR shares some clinical similarities with the HFS that occurs during the administration of cytotoxic chemotherapies such as cytarabine, capecitabine, fluorouracil, or liposomal doxorubicin. These similarities include the palms and soles as the primary location, tenderness, pain, and resolution of the toxicity on discontinuation of the drug. However, the typical pattern of localized hyperkeratotic lesions surrounded by erythematous areas distinguishes HFSR from classic HFS, in which symmetric paresthesias, erythema, and edema occur (Table 1).1
HFS = hand-foot syndrome; HFSR = hand-foot skin reaction.
Based on information from Lacouture et al,1 Yang et al.2
National Cancer Institute, Cancer Therapy Evaluation Program. Common Terminology Criteria for Adverse Events v4.03 (CTCAE).
(Table 2 provides a description of HFSR grades.)
ADL = activities of daily living; HFSR = hand-foot skin reaction.
Based on information from NCI CTCAE v4.03.3
Clinical Guidelines for Management of HFSR
No prospective, randomized trials have been undertaken to determine the best management strategy for HFSR. There are no evidence-based national clinical guidelines available.
Management of HFSR
Preventive Measures 1,2,4
Management by Grade of HFSR
With MKIs, the total dose seems to correlate with the occurrence and severity of HFSR. If HFSR does develop, the following management strategies are suggested, depending on the grade of HFSR (Table 3).1,4
*Refer to specific drug prescribing information for dose modifications.
Based on information from Lacouture et al,1 Yang et al,2 NCI,3 Wood and Manchen,4 Bayer Pharmaceuticals, Inc,5 and Pfizer.6
Once the acute episode of erythema with or without blisters improves, patients may develop hyperkeratotic, tender lesions. In these cases, topical agents that inhibit keratinocyte proliferation and have shown anecdotal benefit include urea 40% cream, tazarotene 0.1% cream, and fluorouracil 5% cream. Urea is a keratolytic, which dissolves the intracellular matrix, softening hyperkeratosis and decreasing epidermal thickness and proliferation. Tazarotene is a retinoid that also decreases proliferation, normalizes differentiation, and reduces dermal inflammation. Fluorouracil is an antifolate that inhibits proliferation and has shown anecdotal benefit in inherited conditions characterized by hyperkeratotic lesions in palms and soles. These topical agents are applied twice daily only to affected areas because they may be irritating to unaffected skin.1
Other recommendations for managing HFSR include wearing cotton socks, using gel inserts, avoiding pressure points by wearing soft or tennis shoes, limiting standing for long periods of time, soaking the affected skin in a solution of magnesium sulfate and lukewarm water, and applying sunburn-relief spray to affected areas when needed.1
Implications for Health Care Professionals
Frequent communication between patients and health care professionals is encouraged; maintaining contact at weeks 2 to 4 of MKI therapy initiation is recommended to ensure that symptoms of HFSR are detected at the earliest-possible stage. Such frequent contact also enables health care professionals to screen patients for hypertension or other side effects of MKIs.1 Distributing a pamphlet pertaining to the early signs and symptoms of HFSR could encourage patients to be proactive about detecting HFSR at an early stage and promptly instituting management.1
- Lacouture ME, Wu S, Robert C, et al. Evolving strategies for the management of hand foot skin reaction associated with the multitargeted kinase inhibitors sorafenib and sunitinib. Oncologist. 2008;13:1001-1011.
- Yang CH, Lin WC, Chuang CK, et al. Hand-foot skin reaction in patients treated with sorafenib: a clinicopathological study of cutaneous manifestations due to multitargeted kinase inhibitor therapy. Br J Dermatol. 2008;158:592-596.
- National Cancer Institute, Cancer Therapy Evaluation Program. Common Terminology Criteria for Adverse Events v4.03 (CTCAE). http://evs.nci.nih.gov/ftp1/CTCAE/CTCAE_4.03_2010-06-14_QuickReference_8.5x11.pdf.
- Wood LS, Manchen B. Sorafenib: a promising new targeted therapy for renal cell carcinoma. Clin J Oncol Nurs. 2007;11:649-656.
- Bayer Healthcare Pharmaceuticals, Inc. Nexavar Prescribing Information; 2010. http://berlex.bayerhealthcare.com/html/products/pi/Nexavar_PI.pdf.
- Pfizer Labs. Sutent Prescribing Information; 2010. http://www.pfizer.com/files/products/uspi_sutent.pdf.
desquamation—peeling off in the form of scales; scaling off, particularly of skin
keratinocyte—cells found in the epidermis. The keratinocytes at the outer surface of the epidermis are dead and form a tough protective layer. The cells underneath divide to replenish the supply
keratolytic—a topical agent that causes the lysis (breakdown) of keratin, the fibrous tissue that is a component of the outer layer of the skin and nails
orthotist—a practitioner who makes and fits braces and devices to support a joint or the foot
paresthesia—tingling and burning sensation, usually indicative of peripheral nerve injury